Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

June 1, 2021Socorro County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jun 1, 2021, 2:01 PM MDT for Socorro County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 2:01 PM MDT (20:01 UTC)
Expired
Jun 1, 2021, 2:30 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 125 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS85 KABQ 012001
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Tue Jun 1 2021
 
NMZ208-220-241-012030-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
201 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SOCORRO COUNTY
UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bosque Del Apache Refuge, or 19 miles southwest of
Socorro, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 114 and 130.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3387 10726 3397 10711 3376 10689 3361 10716
TIME...MOT...LOC 2001Z 326DEG 12KT 3386 10716 

$$

34

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 1, 11:30 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 11:30 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 AM MDT Tue Jun 1 2021

.AVIATION...
18Z TAF CYCLE
Widespread MVFR to IFR conditions that were across eastern NM this
morning are rapidly improving, and any MVFR conditions that continue
near the NM/TX border should improve by 18Z-19Z. Another round of
showers and thunderstorms are expected to develop early this
afternoon across the high terrain before moving southeast onto the
eastern plains and into south central NM. A few strong to severe
storms are possible with large hail and strong wind gusts. Continued
low-level moisture may result the return of MVFR to IFR ceilings for
areas along and east of the central mountain chain tonight through
early tomorrow morning. The gusty east canyon wind will also
redevelop at KABQ tonight, but wind speeds are expected to remain
below 35 knots.

15

&&

.PREV DISCUSSION...316 AM MDT Tue Jun 1 2021...
.SYNOPSIS...
An unseasonably moist weather pattern will continue through at least
the weekend, with daily rounds of showers and thunderstorms forming
over the high terrain and then marching south and southeastward over
the lower elevations. The mountains and much of the eastern plains
are generally expected to accumulate from a quarter inch to around 1
inch of rainfall today through the weekend with locally higher
amounts. Elsewhere it will be drier, especially across the northwest.
Some strong to severe thunderstorms are expected each afternoon and
evening, mainly along and east of the central mountain chain. With
all the precipitation and associated cloud cover, high temperatures
across eastern areas are forecast to be below normal until late in
the weekend, while western readings remain near and above normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
The organized moist low level easterly flow experienced the last
couple of days over northern and central NM is history for today
through Wednesday. Forecast boundary layer winds through Wednesday
are variable, and mostly exhibit the effects of where the models
think convection will occur. Steering flow the next couple of days
will generally be from the north northwest to the south southeast as
a significant ridge aloft noses into the Rockies from the West
Coast, nudging the pesky closed low farther to our southwest and
possibly cutting it off. Some drier air may push into northwest NM
later today/Wednesday trimming the potential for convection there.
High temperatures will be on a warming trend, and winds will be
generally light outside of any convection.

Otherwise, some patchy fog was floating around the eastern plains
and north central NM early this morning, most of which should
dissipate by mid morning. SPC Day 1 outlook has expanded the
marginal risk across the entire eastern plains and southwestward
across Lincoln and portions of Torrance and Socorro county.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Daily rounds of showers and thunderstorms will continue for much of
the forecast area through at least Sunday, some of which may be
severe along and east of the central mountain chain. An upper level
low pressure system stalled and weakening over the Baja Peninsula,
and another low pressure system moving on shore over southern CA
toward the end of the week, will allow a moderate return flow of low
level moisture to continue streaming into southern and eastern parts
of the forecast area from the south and southeast. Meanwhile, a
ridge of high pressure over UT will steer disturbances south and
southeastward across northern and eastern parts of NM daily. PWATs
are forecast to climb and vary from around 0.75" on the NM/AZ border
to around 1" along NM's eastern border Thursday and Friday, which
will enable storms to have decent wetting foot prints central and
east, while some storms mainly west of the continental divide produce
more in the way of wind and blowing dust than rain. PWATs may trend
a bit drier along the western border Saturday and Sunday as the next
low pressure system moving on shore over southern CA, and another
system entering the Pacific Northwest, shrink and shift the UT ridge
over the NM/AZ border. According to the NBM this drying trend may
spread further east on Monday with a downtick in convective coverage
and wetness. However, the operational runs of the GFS, ECMWF, and
Canadian Models are now suggesting the low pressure system
approaching NM from southern CA will draw richer low level moisture
over the state on Monday with a potential uptick in shower and
thunderstorm coverage and wetness. It will take the NBM ensemble a
little time to catch up with this latest trend in the deterministic
models.

44

&&

.FIRE WEATHER...
The organized moist easterly flow across northern and central New
Mexico has diminished, although enough moisture will linger to allow
showers and thunderstorms to develop over the higher terrain and
move from northwest or north to southeast or south today through
Wednesday. Later this week, steering flow may even become northeast
to southwest if the upper ridge axis ends up extending from SoCal
into the Upper Midwest as models are forecasting. By the weekend,
stronger westerlies over the northern Conus look to displace the
ridge, but allow NM to be wedged between an upper low to our west,
and one to our east over TX. Eastern NM could be under the influence
of the low over TX, which would keep some chances for precipitation
and near to below normal temperatures there.  Outside of convection,
winds will be relatively light for the rest of the week, so despite
the drying trend along and west of the Continental Divide, critical
conditions are not expected.

Ventilation rates will be mostly good to excellent west and fair to
good east today and Wednesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 1, 4:19 AM MDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
419 AM MDT Tue Jun 1 2021

NMZ201>241-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
419 AM MDT Tue Jun 1 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the mountains
and track toward the south and southeast over lower elevations today,
then linger mainly over eastern areas tonight. Elsewhere, mainly
isolated showers and thunderstorms are expected as far west as the
continental divide. A few storms may turn severe along and east of
the central mountain chain, and also in Socorro County, this
afternoon and evening. Locally heavy rainfall will also be possible
along and east of the central mountain chain this afternoon and
evening with the potential for flash flooding, especially below burn
scars, in urban areas with poor drainage, and in locations where the
ground is already saturated from recent heavy rain events.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday through Sunday, daily rounds of showers and thunderstorms
will develop over the mountains and track toward the south and
southeast over the lower elevations. A few strong to severe storms
will be possible each day, mainly along and east of the central
mountain chain. Locations along and east of the central mountain
chain will continue to be favored for locally heavy rainfall and
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

44

In the hours before

Local storm report, Jun 1, 10:39 AM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT TUE JUN 01 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 W TINNIE              33.37N 105.24W
05/30/2021                   LINCOLN            NM   EMERGENCY MNGR

            *** 1 FATAL *** WIDESPREAD FLOODING OF ROADS AND LOW
            WATER CROSSINGS. ONE PERSON STUCK IN LOW WATER CROSSING
            AT ALAMO CANYON ROAD DROWNED WHEN TRYING TO DRIVE THEIR
            TRUCK THROUGH FLOODED WATERS. THE INDIVIDUAL TRIED TO
            ESCAPE OR FLOOD WATERS PULLED THEM FROM THEIR TRUCK.
            THEY WERE FOUND THE NEXT DAY.

&&

CORRECTED LOCATION...FATALITIES...REMARKS

EVENT NUMBER ABQ202102340

AGC
Special weather statement, Jun 1, 2:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Tue Jun 1 2021

NMZ208-220-241-012030-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
201 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SOCORRO COUNTY
UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bosque Del Apache Refuge, or 19 miles southwest of
Socorro, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 114 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3387 10726 3397 10711 3376 10689 3361 10716
TIME...MOT...LOC 2001Z 326DEG 12KT 3386 10716

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:34 PM MDTAreal Flood AdvisoryABQChaves116 min
Jun 1, 2:04 PM MDTSpecial Weather StatementABQGuadalupe26 min
Jun 1, 2:13 PM MDTSpecial Weather StatementABQSan Miguel32 min
Jun 1, 2:22 PM MDTSpecial Weather StatementABQGuadalupe23 min
Jun 1, 2:31 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 1, 2:33 PM MDTSevere Thunderstorm WarningABQSan Miguel42 min
Jun 1, 3:01 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 1, 3:07 PM MDTSevere Thunderstorm WarningABQLincoln38 min
Jun 1, 3:26 PM MDTSpecial Weather StatementABQGuadalupe34 min
Jun 1, 3:31 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jun 1, 3:40 PM MDTAreal Flood AdvisoryABQChaves3 hr
Jun 1, 3:51 PM MDTSpecial Weather StatementABQLincoln24 min
Jun 1, 4:01 PM MDTSpecial Weather StatementABQGuadalupe29 min
Jun 1, 4:12 PM MDTSevere Thunderstorm WarningABQGuadalupe48 min
Jun 1, 4:18 PM MDTSpecial Weather StatementABQLincoln27 min
Jun 1, 4:58 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln62 min
Jun 1, 5:14 PM MDTAreal Flood AdvisoryABQColfax2 hr
Jun 1, 5:15 PM MDTSpecial Weather StatementABQColfax30 min
Jun 1, 5:34 PM MDTSpecial Weather StatementABQ26 min
Jun 1, 5:43 PM MDTSpecial Weather StatementABQMora32 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.